Ieva Kaukėnaitė1, Ignas Etneris1
1Lithuanian University of Health Sciences, Academy of Medicine, Faculty of Medicine
The use of psychotropic drugs for a variety of conditions is increasingly common, therefore understanding harmful adverse effects of psychotropic agents is crucial. Potentially, any psychotropic drug may lead to stuctural and functional ocular side effects. The most commonly described ones include changes in eye and eyelid movement, accommodative interference, increased risk of dry eye disease and acute angle closure glaucoma developement. Psychiatrists, ophthalmologists and patients should be aware of the risk of ophthalmologic adverse effects after initiation of psychotropic treatment. Usually psychotropic drug induced ophthalmologic adverse effects are rare, transient and reversible with no major consequences, but a more worrisome visual impairment might also occur. It is important to recognize patients who are susceptible to psychotropic drug induced ocular damage and use proper interventions to circumvent it. Due to the limited number of studies, further studies are needed to clarify the association of treatment with psychotropic drugs and the developement of ocular side effects and its mechanism of action.
Keywords: psychotropic drugs, adverse effects, ophthalmological adverse effects.